Oklahoma, 2013

Tornadoes and Hail in Oklahoma, May 20, 2013

May 20, 2013 · NWS TSA · 29 events in 13 counties and zones

Severe thunderstorms developed along a nearly stationary frontal boundary over central Oklahoma during the early afternoon hours of the 20th. Very unstable air combined with strong low-level and deep-layer shear resulted in long-lived supercells forming over central Oklahoma and moving eastward into eastern Oklahoma.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed along a nearly stationary frontal boundary over central Oklahoma during the early afternoon hours of the 20th. Very unstable air combined with strong low-level and deep-layer shear resulted in long-lived supercells forming over central Oklahoma and moving eastward into eastern Oklahoma. Several tornadoes occurred from these storms across Osage, Washington, and Nowata Counties. The storms organized into bow echos and line segments over eastern Oklahoma, from which several other tornadoes developed during the early evening hours across Ottawa, Adair, and Le Flore Counties. Damaging wind and large hail was also widespread across the region from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 20, 11:40 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 20, 11:40 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1240 PM CDT MON MAY 20 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
WITH THUNDERSTORMS LIKELY TO AFFECT MOST OF THE AREA TAF
SITES OVER THE NEXT 24 HRS..FLYING CONDITIONS DO NOT LOOK
OPTIMAL. MVFR TO VFR CEILINGS WILL PREVAIL FOR THE MOST
PART WITH WITH LIFR TO IFR CONDITIONS IN THE THUNDERSTORMS.
A COLD FRONT WILL BEGIN TO SLOWLY PROGRESS THROUGH THE AREA
TONIGHT AS WELL.

&&

.PREV DISCUSSION... /ISSUED 1054 AM CDT MON MAY 20 2013/

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO ERUPT ALONG A FRONTAL BOUNDARY
AND ADVANCING DRY LINE EARLY THIS AFTERNOON ACROSS CENTRAL
OKLAHOMA AND PROGRESS INTO EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS FROM MID-AFTERNOON INTO TONIGHT. THE FRONTAL BOUNDARY
IS CURRENTLY NEAR A KEMP-KJWG-KGSM LINE. THE STORMS WILL DEVELOP
WITH THE AID OF A MID-LEVEL SHORTWAVE AND THE RIGHT REAR QUAD OF
AN UPPER LEVEL JET MAX. TORNADOES AGAIN APPEAR TO BE A MAJOR THREAT
WITH THE GREATEST RISK OCCURRING BETWEEN INTERSTATES 44 AND 40.
LOCAL MODELS ARE GAINING GREATER CONSISTENCY IN HIGHLIGHTING
THIS AREA FOR TORNADOES. THE THUNDERSTORMS WILL LINE OUT THIS
EVENING WITH STORMS TRAINING REPEATEDLY OVER THE SAME AREA THROUGH
MUCH OF THE NIGHT. THIS WILL RESULT IN HEAVY RAINFALL AMOUNTS AND
THE POTENTIAL FOR FLASH FLOODING.

HAVE ONLY MADE SOME MINOR ADJUSTMENTS TO THE GRIDS FOR TODAY.
TRYING TO PINPOINT TIMING OF THE THUNDERSTORMS ACROSS THE AREA.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM MONDAY TO 7 PM TUESDAY FOR OKZ058-
     OKZ062-OKZ063-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     FLASH FLOOD WATCH FROM 7 PM MONDAY TO 7 AM TUESDAY FOR OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ059-OKZ060-OKZ061-OKZ064.

AR...FLASH FLOOD WATCH FROM 7 PM MONDAY TO 7 PM TUESDAY FOR ARZ001-
     ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...10
Hazardous weather outlook, May 20, 11:10 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1210 PM CDT MON MAY 20 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1210 PM CDT MON MAY 20 2013

...SIGNIFICANT SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING
   WITH THE POTENTIAL FOR A FEW LONG TRACK TORNADOES...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TORNADO.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 2 PM.
        AREA AT GREATEST RISK...INTERSTATE 44 AND NORTH OF I-40.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 2 PM.
	AREA AT GREATEST RISK...INTERSTATE 44 AND NORTH OF I-40.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.
	ONSET...TONIGHT.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON.
	AREA AT GREATEST RISK...SOUTH OF INTERSTATE 44 AND NORTH OF I-40.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS
PORTIONS OF NORTHEAST OKLAHOMA...WEST OF HIGHWAY 75. THESE
THUNDERSTORMS WILL RAPIDLY BECOME SEVERE...TAKING ON SUPERCELLULAR
CHARACTERISTICS. ADDITIONAL SEVERE STORMS WILL DEVELOP FURTHER SOUTH
INTO EAST CENTRAL OKLAHOMA BY LATE AFTERNOON. THE ATMOSPHERE IS
ALREADY VERY UNSTABLE AND ADDITIONAL SURFACE HEATING IS EXPECTED
THIS AFTERNOON WITH STRENGTHENING WIND FIELDS ALOFT. GIVEN THE
EXPECTED ENVIRONMENT...THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING A FEW LONG TRACK VIOLENT TORNADOES...HAIL TO THE SIZE OF
BASEBALLS AND WIND GUSTS AROUND 80 MPH.

IN ADDITION...HEAVY RAIN AND FLASH FLOODING WILL LIKELY BECOME
AN ISSUE INTO THE OVERNIGHT HOURS OVER PORTIONS OF EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS.  THE GREATEST THREAT TONIGHT WILL BE SOUTH
OF INTERSTATE 44 AND NORTH OF INTERSTATE 40. STORMS ARE EXPECTED TO
REPEATEDLY MOVE ACROSS THIS AREA TONIGHT WITH 2 TO 4 INCHES OF RAIN
COMMON. A FEW LOCATIONS COULD SEE UP TO 7 INCHES OF RAIN WHICH
WOULD CAUSE LIFE THREATENING FLASH FLOODING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY THROUGH SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE SEVERE WEATHER THREAT MAY PERSIST INTO TUESDAY ACROSS
SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS...INCLUDING THE
THREAT FOR FLOODING.  AFTER A BRIEF BREAK ON WEDNESDAY...LOW
THUNDERSTORM CHANCES RETURN THURSDAY THROUGH SUNDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
SEVERE STORMS ARE LIKELY TO BE MUCH MORE WIDESPREAD OVER
EASTERN OKLAHOMA TODAY AND TONIGHT THAN YESTERDAY. PERSONS
IN NORTHWEST ARKANSAS WILL ALSO SEE AN INCREASED THREAT
AFTER MISSING THE BULK OF YESTERDAYS STORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 20, 8:31 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
931 AM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             SHIDLER                 36.78N 96.66W
05/19/2013  E1.00 INCH       OSAGE              OK   COUNTY OFFICIAL

0938 PM     TSTM WND DMG     BURBANK                 36.69N 96.73W
05/19/2013                   OSAGE              OK   POST OFFICE

            SMALL BARN BLOWN DOWN. SEVERAL LARGE LIMBS DOWN.

0941 PM     TSTM WND DMG     9 NW BIGHEART           36.94N 96.34W
05/19/2013                   OSAGE              OK   PUBLIC

            FEW TREE LIMBS DOWN

1001 PM     TSTM WND DMG     1 N FAIRFAX             36.59N 96.70W
05/19/2013                   OSAGE              OK   LAW ENFORCEMENT

            LARGE TREE OVER ROAD

1043 PM     TSTM WND DMG     SOUTH COFFEYVILLE       36.99N 95.62W
05/19/2013                   NOWATA             OK   LAW ENFORCEMENT

            FEW POWER POLES DOWN

1112 PM     TSTM WND DMG     7 N WELCH               36.97N 95.10W
05/19/2013                   CRAIG              OK   PUBLIC

            SINGLE POWER POLE DOWN.

&&

JBM
Local storm report, May 20, 10:55 AM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TULSA OK
1155 AM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             DRUMRIGHT               35.99N 96.60W
05/19/2013  E1.00 INCH       CREEK              OK   STORM CHASER

0708 PM     HAIL             MANNFORD                36.13N 96.35W
05/19/2013  E0.88 INCH       CREEK              OK   AMATEUR RADIO

0820 PM     HAIL             5 NE OKFUSKEE           35.65N 96.17W
05/19/2013  E1.00 INCH       OKMULGEE           OK   PUBLIC

            REPORTED NEAR NUYAKA. HIGH WINDS WERE ALSO REPORTED.

0830 PM     HAIL             BEGGS                   35.35N 96.39W
05/19/2013  E1.00 INCH       OKFUSKEE           OK   BROADCAST MEDIA

0910 PM     HAIL             SHIDLER                 36.78N 96.66W
05/19/2013  E1.00 INCH       OSAGE              OK   COUNTY OFFICIAL

0938 PM     TSTM WND DMG     BURBANK                 36.69N 96.73W
05/19/2013                   OSAGE              OK   POST OFFICE

            SMALL BARN BLOWN DOWN. SEVERAL LARGE LIMBS DOWN.

0941 PM     TSTM WND DMG     9 NW BIGHEART           36.94N 96.34W
05/19/2013                   OSAGE              OK   PUBLIC

            FEW TREE LIMBS DOWN

1001 PM     TSTM WND DMG     1 N FAIRFAX             36.59N 96.70W
05/19/2013                   OSAGE              OK   LAW ENFORCEMENT

            LARGE TREE OVER ROAD

1043 PM     TSTM WND DMG     SOUTH COFFEYVILLE       36.99N 95.62W
05/19/2013                   NOWATA             OK   LAW ENFORCEMENT

            FEW POWER POLES DOWN

1112 PM     TSTM WND DMG     7 N WELCH               36.97N 95.10W
05/19/2013                   CRAIG              OK   PUBLIC

            SINGLE POWER POLE DOWN.

&&

JBM
Local storm report, May 20, 11:28 AM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1228 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             5 NW COPAN              36.95N 95.99W
05/19/2013  E1.00 INCH       WASHINGTON         OK   PUBLIC

&&

RBD
Special weather statement, May 20, 1:32 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
232 PM CDT MON MAY 20 2013

OKZ054-202000-
OSAGE OK-
232 PM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE

AT 232 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF SHIDLER...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SHIDLER...PEARSONIA AND BIGHEART.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3684 9616 3659 9660 3673 9674 3701 9635
      3700 9632
TIME...MOT...LOC 1932Z 231DEG 27KT 3672 9658
Special weather statement, May 20, 1:52 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
252 PM CDT MON MAY 20 2013

OKZ054-059-202030-
OSAGE OK-PAWNEE OK-
252 PM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN OSAGE AND PAWNEE

AT 253 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
TERLTON...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...OSAGE...HOMINY...JENNINGS...
TERLTON...HALLETT...CLEVELAND...WESTPORT AND WALNUT CREEK STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3653 9625 3635 9608 3616 9640 3616 9657
      3624 9665
TIME...MOT...LOC 1953Z 231DEG 27KT 3623 9649

The radar

The Tulsa radar (KINX), 82 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

12 tornado, 11 thunderstorm wind, 4 hail, 2 high wind. Local standard time, as filed.

Hail, Pawnee

When
May 20, 2:15 PM CST
Where
Pawnee County, 0.79 mi SSE of Cleveland
Measured
0.88 in hail
Reported by
Post Office
Coordinates
36.309, -96.465

Hail, Osage

When
May 20, 2:15 PM CST
Where
Osage County, 9 mi N of Bigheart
Measured
4.25 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.980, -96.220

Tornado, Osage

When
May 20, 2:51 PM CST to 3:01 PM CST
Where
Osage County, 4.27 mi S of Avant to 4.72 mi SE of Avant
Rating
EF1
Path length
4.5 mi
Path width
500 yd
Continued into
Washington, Ok (TSA)
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.419, -96.078

This is the first segment of a two segment tornado. In Osage County, the tornado snapped or uprooted a number of hardwood trees. Large tree limbs were snapped, one of which fell onto the roof of a home. Based on this damage, estimated maximum wind in the tornado was 100 to 110 mph. It was photographed by a number of storm spotters and storm chasers. This tornado continued into Washington County, Oklahoma.

Tornado, Washington

When
May 20, 3:01 PM CST to 3:05 PM CST
Where
Washington County, 6.78 mi W of Vera to 5.25 mi W of Vera
Rating
EF1
Path length
2 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
36.440, -96.001

This is the second and final segment of this tornado. In Washington County, the tornado snapped or uprooted numerous trees. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph. Numerous storm spotters and storm chasers photographed this tornado.

Tornado, Washington

When
May 20, 3:21 PM CST to 3:30 PM CST
Where
Washington County, 2.9 mi SSE of Ramona to 4.95 mi E of Ramona
Rating
EF1
Path length
4.5 mi
Path width
400 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.492, -95.897

This tornado damaged the roofs of two homes and damaged the siding of another. It also snapped or uprooted several hardwood trees. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph. Multiple storm spotters and storm chasers photographed this tornado.

Tornado, Washington

When
May 20, 3:33 PM CST to 3:34 PM CST
Where
Washington County, 5.6 mi ENE of Ramona to 6.19 mi ENE of Ramona
Rating
EF0
Path length
0.6 mi
Path width
150 yd
Continued into
Rogers, Ok (TSA)
Reported by
Storm Chaser
Coordinates
36.550, -95.822

This is the first segment of a two segment tornado. Several storm spotters and storm chasers photographed this tornado. An NWS damage survey team could find no damage in the Washington County segment as it remained over open country during this portion of its life cycle.

Tornado, Rogers

When
May 20, 3:34 PM CST to 3:47 PM CST
Where
Rogers County, 7.51 mi WNW of Talala to 3.9 mi NNW of Talala
Rating
EF1
Path length
5.4 mi
Path width
500 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
36.553, -95.812

This is the second and final segment of this tornado. In Rogers County, this tornado remained over open country for much of its life cycle but an NWS damage survey team did find a home that received roof damage and a barn that had two doors blown out by the tornado. A cattle trailer was also thrown across a field. Several trees were also damaged. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph but video of this tornado indicates that it may have been stronger over open country before it hit the home and barn. Multiple storm spotters and storm chasers photographed the tornado until it dissipated.

Hail, Osage

When
May 20, 3:50 PM CST
Where
Osage County, 0.86 mi NE of Avant
Measured
2.75 in hail
Property damage
$25,000
Reported by
Post Office
Coordinates
36.490, -96.061

Thunderstorm Wind, Washington

When
May 20, 3:59 PM CST
Where
Washington County, 0.32 mi SE of Copan
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
36.897, -95.925

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, McIntosh

When
May 20, 4:49 PM CST
Where
McIntosh County, 2.79 mi N of Checotah
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.470, -95.522

A police officer reported thunderstorm wind gusts estimated to 65 mph.

Hail, Muskogee

When
May 20, 4:52 PM CST
Where
Muskogee County, Wainwright
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.620, -95.570

Thunderstorm Wind, Craig

When
May 20, 5:00 PM CST
Where
Craig County, 4.28 mi WSW of Pyramid Corners
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.775, -95.221

The Oklahoma Mesonet station near Vinita measured 66 mph thunderstorm wind gusts.

Tornado, Ottawa

When
May 20, 5:25 PM CST to 5:40 PM CST
Where
Ottawa County, 3.62 mi SW of Ottawa to 3.88 mi ENE of Wyandotte
Rating
EF2
Path length
10 mi
Path width
800 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
36.813, -94.846

This tornado snapped or uprooted numerous trees and damaged numerous homes. It moved east-northeast for several miles but turned more easterly after crossing the Neosho River. The most significant damage occurred as the tornado crossed Highway 137, where a metal building and several homes were severely damaged. Many hardwood trees were also snapped above the ground in that area. Based on this damage, maximum estimated wind in the tornado was 115 to 125 mph.

Thunderstorm Wind, Ottawa

When
May 20, 5:30 PM CST
Where
Ottawa County, 3.06 mi N of Fairland
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.794, -94.855

Strong thunderstorm wind blew in west-facing garage doors, damaged privacy fences, and snapped large tree limbs along Highway 125.

Tornado, Ottawa

When
May 20, 5:32 PM CST to 5:41 PM CST
Where
Ottawa County, 2.39 mi WNW of Wyandotte to 6.5 mi ENE of Wyandotte
Rating
EF1
Path length
8.5 mi
Path width
600 yd
Continued into
Newton, Mo (SGF)
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
36.813, -94.770

This is the first segment of a two segment tornado. In Ottawa County, Oklahoma, this tornado damaged several houses, damaged barns and outbuildings, and snapped or uprooted a number of trees. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph. The tornado moved in an easterly direction for much of its life cycle but turned more to the northeast as it approached the state line. It continued into Newton County, Missouri, and dissipated on the south side of the town of Seneca.

Tornado, Adair

When
May 20, 5:32 PM CST to 5:34 PM CST
Where
Adair County, 1.97 mi SE of Proctor to 1.87 mi WNW of Christie
Rating
EF1
Path length
2 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
35.948, -94.758

This tornado uprooted trees and snapped a few other trees. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.

Tornado, Adair

When
May 20, 5:35 PM CST to 5:37 PM CST
Where
Adair County, 1.7 mi WSW of Christie to 1.31 mi N of Christie
Rating
EF1
Path length
2.5 mi
Path width
300 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
35.939, -94.727

This tornado snapped or uprooted a number of trees and damaged a barn. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.

Tornado, Adair

When
May 20, 5:40 PM CST to 5:45 PM CST
Where
Adair County, 1.21 mi NE of Addielee to 4.32 mi SSE of Ballard
Rating
EF1
Path length
5.8 mi
Path width
500 yd
Continued into
Washington, Ar (TSA)
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
35.982, -94.614

This is the first segment of a two segment tornado. In Adair County, this tornado destroyed two barns and damaged a third barn. It also snapped or uprooted numerous trees as it moved northeast. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph. The tornado continued into Washington County, Arkansas, where it dissipated north of the town of Cincinnati.

Thunderstorm Wind, Sequoyah

When
May 20, 6:21 PM CST
Where
Sequoyah County, Vian
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
35.500, -94.970

Strong thunderstorm wind blew down trees onto homes and cars.

Thunderstorm Wind, Pushmataha

When
May 20, 6:55 PM CST
Where
Pushmataha County, 4.07 mi NW of Tuskahoma
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.657, -95.326

The Oklahoma Mesonet station near Clayton measured 66 mph thunderstorm wind gusts.

Thunderstorm Wind, Le Flore

When
May 20, 7:14 PM CST
Where
Le Flore County, Talihina
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.750, -95.050

Strong thunderstorm wind blew down a few trees and power lines.

Tornado, Le Flore

When
May 20, 7:33 PM CST to 7:34 PM CST
Where
Le Flore County, 2.11 mi S of Milton to 1.8 mi SSE of Milton
Rating
EF0
Path length
0.7 mi
Path width
260 yd
Reported by
NWS Storm Survey
Coordinates
35.140, -94.876

This tornado damaged trees. Maximum estimated wind in the tornado based on this damage was 70 to 80 mph.

Thunderstorm Wind, Le Flore

When
May 20, 7:41 PM CST
Where
Le Flore County, Poteau
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.050, -94.620

A building had portions of its roof blown off and several other buildings had windows blown out by strong thunderstorm wind. Numerous trees and power lines were blown down.

Thunderstorm Wind, Sequoyah

When
May 20, 7:41 PM CST
Where
Sequoyah County, 2.78 mi E of Akins
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
35.520, -94.651

Strong thunderstorm wind blew down trees along Highway 101.

Tornado, Le Flore

When
May 20, 7:44 PM CST to 7:55 PM CST
Where
Le Flore County, 0.68 mi ENE of Neff to 1.82 mi S of Rock Is
Rating
EF1
Path length
8.5 mi
Path width
500 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.074, -94.589

This tornado damaged the roof of a home, uprooted several trees, and snapped a number of large tree limbs. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

Thunderstorm Wind, Pushmataha

When
May 20, 8:00 PM CST
Where
Pushmataha County, 4 mi SSE of Clayton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.526, -95.323

Several trees at Clayton State Park were damaged by strong thunderstorm winds.

High Wind, Pittsburg

When
May 20, 8:00 PM CST to 8:15 PM CST
Where
Pittsburg forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

A heat burst resulted in 65 mph wind gusts.

Thunderstorm Wind, Le Flore

When
May 20, 8:08 PM CST
Where
Le Flore County, 0.83 mi ENE of Arkoma
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.354, -94.436

Large tree limbs were blown down by strong thunderstorm wind.

High Wind, McIntosh

When
May 20, 8:10 PM CST to 8:25 PM CST
Where
McIntosh forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

The Eufaula mesonet station measured 65 mph wind gusts from a heat burst.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyThe tornado archive for Oklahoma, 2013Warnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453482, 453483, 455273, 455276, 455283, 455288, 455289, 453484, 453485, 453486, 453487, 453488, 455290, 453490, 455293, 455295, 455296, 455297, 453491, 453492, 453493, 455299, 453495, 453497, 455300, 453498, 456113, 453499, 456114.